Hail, Claiborne
- When
- May 14, 8:20 AM CST to 8:59 AM CST
- Where
- Claiborne County, 3 mi SW of Grand Gulf
- Measured
- 2 in hail
- Property damage
- $70,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.000, -91.083
This is the continuation of the "elevated" supercell storm that moved out of eastern Tensas Parish into Claiborne County near Grand Gulf. As this supercell moved into the county, large hail continued to fall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
This is the continuation of the "elevated" supercell storm that moved out of eastern Tensas Parish into Claiborne County near Grand Gulf. As this supercell moved into the county, large hail continued to fall. Golf ball sized hail fell in Grand Gulf with some slightly larger hail falling just to the southwest. The main core of this storm tracked southeast toward Port Gibson and then toward Peyton. Quarter to golf ball sized hail continued to fall with this storm until it moved into southwest Copiah County. The storm entered Copiah County about 8 miles north of Pleasant Hill and tracked southeast toward the Community of Bowerton. Penny to quarter sized hail fell before the storm weakened in southern Copiah County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 14, 1:53 AM CST, 6 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 253 AM CDT SUN MAY 14 2006 .DISCUSSION...NOT A LOT OF CHANGES IN PREVIOUS THINKING AS NW FLOW REMAINS OVERHEAD THROUGHOUT THE ENTIRE FORECAST. THIS WILL CONTINUE THE BELOW NORMAL TEMPS AND LOW POPS THROUGH NEXT WEEKEND. COLD FRONT ALREADY IN THE CWA WITH SHRA AND TSRA TRYING TO DEVELOP. THROUGH 07Z MOST OF THE ACTIVITY HAS REMAINED OUT OF THE AREA. THIS FRONT WILL SOMEWHAT STALL/WEAKEN AS IT APPROACHES THE I 20 CORRIDOR THIS MORNING. ALONG AND SOUTH OF THE FRONT SHRA AND TSRA WILL CONTINUE. BY MIDDAY THOUGH SHRA AND TSRA WILL COME TO AN END NORTH OF I 20 AND BY AFTERNOON AS THE NEXT S/W APPROACHES THE FRONT WILL ONCE AGAIN PUSH SOUTH. THIS WILL END PRECIP CHANCES FOR THE ENTIRE CWA BY THIS EVENING. WITH THAT SAID I WILL AGAIN CUT GUIDANCE DRASTICALLY ACROSS THE NORTH. WILL ALSO KEEP A CLOSE EYE ON CONVECTION TO SEE IF AN UPDATE IS NEEDED TO RAISE POPS ACROSS THE WEST IF IT LOOKS LIKE RAIN WILL BE MORE WIDESPREAD AROUND SUNRISE. AS FOR STRONG TO SEVERE WEATHER...A FEW STORMS WILL BE POSSIBLE OF APPROACHING SEVERE LIMITS IN THE SOUTHWEST THIS MORNING WHERE THE BEST INSTABILITY...LAPSE RATES...AND MOISTURE WILL STILL BE LOCATED. OVERALL THOUGH THE SEVERE THREAT WILL QUICKLY BE DIMINISHING AFTER SUNRISE AS THE DEEP LAYER SHEAR DECREASES AND BEST INSTABILITY AND MOISTURE IS SHOVED BACK TO THE SOUTHWEST OVER TX AND LA. ALSO LAPSE RATES WILL NOT BE AS IMPRESSIVE DUE TO THE LL COOLING WITH THE APPROACH AND PASSAGE OF THE FRONT. HIGHS ARE A LITTLE TRICKY TODAY. MOS CAME BACK DOWN IN SOME LOCATIONS COMPARED TO LAST NIGHT BUT LOOKING AT THE H925 AND H85 TEMPS MID 70 TO NEAR 80 WOULD BE POSSIBLE TODAY. THE DECIDING FACTORS TODAY WILL BE THE SPEED AND STRENGTH OF THE FRONT AND CLOUD COVER/RAIN. I FULLY EXPECT TO SEE GOOD CLOUD COVER TODAY HINDERING MIXING AND IF THERE IS RAIN TEMPS WILL BE COOLER THAN MOS. THAT SAID I THINK MOS IS PRETTY GOOD TODAY WITH THE EXCEPTION OF THE NW AND I WILL ONLY CUT GUIDANCE IN THAT AREA TODAY. TONIGHT AND TOMORROW...WITH THE FRONT SOUTH OF THE AREA AND THE SFC HIGH PRESSURE BUILDING...COOLER AND DRIER AIR WILL FILTER IN. ALSO EXPECT TO SEE CLOUDS CLEARING THROUGH THE DAY TOMORROW. THE ONLY PLACE WHERE CLOUDS COULD STILL BE A PROBLEM WILL BE IN THE NW WHERE YOU START TO GET CLOSER TO THE COLD CORE. WITH THAT LOWS TOMORROW MORNING WILL BE IN THE UPPER 40S TO MID 50S AND THIS IS A FEW DEGREES BELOW GUIDANCE IN CERTAIN LOCATIONS(GLH...GWO...AND TVR MAINLY). AS FOR HIGHS TOMORROW. I CANT MAKE ANY HUGE IMPROVEMENTS OVER GUIDANCE AS MOS CAME DOWN PRETTY GOOD DOESNT LOOK TO BAD. H925 TEMPS OF 11-14C AND H85 TEMPS OF 6-8C SUGGEST UPPER 60S TO MID 70S. I SEE NO REASON TO GO AGAINST THAT AND WILL STICK PRETTY CLOSE TO GUIDANCE VALUES FOR HIGHS. /CAB/ NOT A WHOLE LOT OF CHANGE FOR THE EXTENDED PORTION OF THE FORECAST FROM WHAT WAS ADVERTISED YESTERDAY. ANOMALOUS UPPER LOW OVER THE OHIO VALLEY WILL CONTINUE TO KEEP THE REGION WELL BELOW CLIMO READINGS THROUGH MID-WEEK. BASICALLY 50S FOR LOWS AND 70S FOR HIGHS...NOT TOO SHABBY FOR MID MAY THE MAIN ISSUE FOR THE MID WEEK PERIOD WILL BE SCT CONVECTION TUE/WED AFTERNOON. COLD TEMPS ALOFT...NEARLY -20C AT H5...WILL PROMOTE STEEP LAPSE RATES AND ABOUT 500-700 MLCAPE AS SFC HEATING TOPS OUT IN THE MID 70S. DEEP LAYER SHEAR WILL BE AROUND 20KTS AND MAY SUPPORT SOME ORGANIZED CLUSTERS. THERE MAY BE SOME SMALL HAIL POTENTIAL BUT DUE TO THE LOW AMOUNTS OF INSTABILITY WILL JUST WAIT AND SEE HOW ALL THIS EVOLVES OVER THE NEXT FEW DAYS. AS FOR POPS...JUST FOLLOWED GUIDANCE AS THERE IS NO REASON TO DEVIATE. BY THU...MID-LEVEL CAPPING WILL MOVE IN AS LOW-LEVEL AND MID-LEVEL FLOW BECOMES MORE WESTERLY. THIS WILL ALSO PROMOTE WARMER HIGHS THU/FRI. GUIDANCE LOOKED A BIT LOW FOR 925MB TEMPS 18C ON THU AND 20C ON FRI...SO I EITHER WENT WITH OR INCREASED A FEW DEGREES. ACTUALLY...GUIDANCE YESTERDAY WAS A BIT WARMER AND MORE INLINE WITH WHAT THOSE 925MB TEMPS SUPPORT FOR MID MAY. AS FOR POPS...HAVE CONTINUED TO CUT AND KEEP THEM LOW DUE THE CAPPING THE FORECAST SOUNDINGS ARE INDICATING. WE MAY SEE SOME BETTER RAIN CHANCES BY SUN AS A ANOTHER SFC FRONT NEARS FROM THE NORTH AND A UPPER SHEAR AXIS SETS UP OVER TX. /CME/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 76 53 72 51 / 46 3 3 5 MERIDIAN 73 51 73 48 / 46 3 3 5 VICKSBURG 76 52 73 53 / 48 3 3 5 HATTIESBURG 78 56 76 48 / 42 4 4 4 NATCHEZ 76 56 73 49 / 49 10 3 4 GREENVILLE 73 51 71 53 / 6 2 3 11 GREENWOOD 73 49 71 51 / 6 3 3 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM: CAB LONG TERM: CME
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 705 AM CDT SUN MAY 14 2006 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 151205- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 705 AM CDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING WEST OF INTERSTATE 55 AND SOUTH OF I 20. A FEW THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS DURING THE MORNING HOURS. THE PRIMARY SEVERE STORM RISK WILL BE LARGE HAIL WITH HAIL TO THE SIZE OF QUARTERS POSSIBLE. AN UNSTABLE AIRMASS REMAINS IN PLACE ACROSS NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI AND AS A COLD FRONT PUSHES SOUTH ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS MORNING. SHEAR AND INSTABILITY WILL DECREASE THROUGH THE DAY BUT THIS MORNING THERE WILL STILL BE ENOUGH TO HELP STORMS APPROACH STRONG TO SEVERE LIMITS. WITH THE FAIRLY COLD TEMPERATURES ALOFT HAIL WILL BE THE PRIMARY THREAT WITH THE STORMS THIS MORNING. BY MIDDAY THE BEST INSTABILITY AND SHEAR WILL MOVE OUT OF THE OUTLOOK AREA AND AS THE FRONT MOVES THROUGH RAIN CHANCES WILL END AND THUS WILL THE SEVERE THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 AM CDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM HAIL 2 N EUDORA 33.15N 91.26W
05/14/2006 M0.88 INCH CHICOT AR LAW ENFORCEMENT
DIME TO NICKEL HAIL.
&&
CMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
835 AM CDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL 7 SE VICKSBURG 32.26N 90.79W
05/14/2006 M0.88 INCH WARREN MS LAW ENFORCEMENT
NICKEL SIZED HAIL.
&&
WILSONThe Jackson/Brandon,MS radar (KDGX), 108 km away, was scanning. The volume nearest the first event began at 14:21 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506067, 5506068.